Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

August 12, 2021Nemaha County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 12, 2021, 12:01 PM CDT for Nemaha County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 12:01 PM CDT (17:01 UTC)
Expired
Aug 12, 2021, 12:15 PM CDT
In force
14 min
Issued by
NWS Topeka, KS
Hail
0.50 in
Wind
40

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
951 J/kg
Mixed-layer CIN
-437 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS83 KTOP 121701
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
1201 PM CDT Thu Aug 12 2021
 
KSZ011-012-121715-
Brown-Nemaha-
1201 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern Nemaha
and southwestern Brown Counties through 1215 PM CDT...

At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Woodlawn, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor 
         damage to outdoor objects is possible.

Locations impacted include...
Goff and Kickapoo Reservation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3965 9567 3965 9573 3966 9594 3977 9593
      3980 9567
TIME...MOT...LOC 1659Z 267DEG 27KT 3972 9585 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 6:02 AM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 12, 6:02 AM CDT, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
602 AM CDT Thu Aug 12 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 347 AM CDT Thu Aug 12 2021

An amplified upper trough was slowly moving east across the upper
Midwest. The strong west-northwest mid and upper level flow extended
southward across northern NE and IA. A broad upper ridge was
located across the Pacific Northwest with an upper ridge axis
extending southeast across the central Rockies into the southern
Plains, and then east across the southern conus. A weak stationary
front extended from northwest KS, east-northeast into southeast
NE and southern IA. A 40 KT south-southwest LLJ continued across
eastern KS with the stronger isentropic lift across northwest MO
and southern IA, which was providing enough ascent for elevated
thunderstorms. These thunderstorms will remain northeast of the
CWA this morning.

Today through Tonight. The stationary front will remain across north
central KS into southeast NE through most of the afternoon hours
but will begin to push southward across the northern counties of
the CWA after 22Z. The Surface convergence along the boundary
should be sufficient for thunderstorms to develop across the
northern counties late this afternoon. Several CAMs along with the
RAP and NAM show 3000-5000 J/KG of MLCAPE ahead and just north of
the boundary. The effective shear will begin to increase to 30
KTS along the NE border as the west-northwest mid-level flow
increases. Therefore, some of the storms will become severe with
the primary hazard being damaging wind gusts. However, if any
updraft becomes more organized with mid-level rotation, there may
be a larger hail threat as well. Most CAMs show a line of storms
developing and sinking southeast across the CWA during the evening
and overnight hours, along and just north of the front. Any new
updrafts may become severe during the evening hours. However, as
storm congeal into a line, the outflow boundary may push ahead of
the line which may decrease the intensity of the line as it
pushes southeast across the remainder of the CWA. Given the
amount of instability ahead and behind the front, even elevated
storms may be strong to severe north of the boundary through the
night across central and east central KS. The front should push
south of the CWA during the early morning hours the the scattered
to numerous showers and thunderstorms will continue north of the
boundary into Friday morning. There may be some brief heavy
rainfall within the line of storms tonight.

Highs this afternoon will reach the mid and upper 90s and the
southerly transport to deeper moisture will keep dewpoints in the
lower 70s across the eastern half of the CWA. Slightly deeper mixing
will allow dewpoints to drop into the mid to upper 60s across the
western counties during the afternoon hours. Heat indices will be
in the 104 to 109 degree range east of a Marysville to Herington
line. Therefore, I expanded the excessive heat advisor west a row
of counties, which will be in effect through 8 PM this evening.

Friday through Friday night, a weak mid level perturbation embedded
within the northwest flow aloft will dig Southeast cross northeast
KS. The DCVA combined with isentropic lift north of the boundary
will keep showers and thunderstorms going through the day Friday.
There will probably be some breaks in the showers and thunderstorms.
AS the front pushes farther south the stronger isentropic lift zone
north of the boundary will push southward across the CWA through the
night, so the shower and thunderstorm chances should gradually
decrease through the early morning hours of Saturday from north
to south across the area. Northeast winds, cloud cover and periods
of showers and thunderstorms will only allow high temperatures to
reach the lower to mid 80s across the CWA.

Saturday there may be a chance for showers and thunderstorms during
the morning hours, especially along and south of I-70. there may be
a break in the rain Saturday afternoon. Highs will only reach the
lower to mid 80s.

Saturday night, another mid-level perturbation will dig southward
across the Plains. The ECMWF and NAM model show the stronger ascent
across western KS, so the eastern counties may only have a slight
chance for showers and thunderstorms with the highest rain chances
remaining across western KS.

Sunday through Sunday night, a surface ridge at the surface and at
mid levels of the atmosphere will build southwest across the eastern
KS. Expect drier weather by Sunday afternoon. Highs will remain in
the 80s.

Monday through Wednesday, the upper ridge will remain across eastern
KS, then slowly shift east as an upper trough moves east across the
central Rockies on Wednesday. Highs will slowly warm into the upper
80s and lower 90s by Wednesday. Expect dry conditions.

Wednesday night through Thursday, the upper trough across the
central Rockies will move east across the Plains. This will be our
next best chance for showers and thunderstorms as DCVA increases
ahead of the H5 trough, and a surface front moves east across the
the CWA providing an increase chance for showers and thunderstorms.
Highs on Thursday will be in the mid to upper 80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 555 AM CDT Thu Aug 12 2021

A few elevated storms will pass northeast and north of the
terminals. There will be another chance for storms after 23Z and
these storms may last through the night. Winds will be southerly
through this evening at 9 to 13 KTS with some higher gusts. There
may be a wind shift to the north and northeast this evening but
winds may veer more to the east and southeast of by 12Z SAT.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ010>012-022>024-
026-036>040-054>056-058-059.

&&

DISCUSSION...Gargan
AVIATION...Gargan
Hazardous weather outlook, Aug 12, 11:01 AM CDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Topeka KS
1101 AM CDT Thu Aug 12 2021

KSZ010>012-022>024-026-036>040-054>056-058-059-131615-
Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
1101 AM CDT Thu Aug 12 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect today with heat indicies around 105
expected. See weather.gov/top for more details.

Strong to severe storms will be possible during the late
afternoon and evening hours. Damaging winds, frequent lightening
and heavy rain will be the main threats. Large hail may be
possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ008-009-020-021-034-035-131615-
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
1101 AM CDT Thu Aug 12 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible during the late
afternoon and evening hours. Damaging winds, frequent lightening
and heavy rain will be the main threats. Large hail may be
possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 12, 12:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1201 PM CDT Thu Aug 12 2021

KSZ011-012-121715-
Brown-Nemaha-
1201 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern Nemaha
and southwestern Brown Counties through 1215 PM CDT...

At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Woodlawn, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Goff and Kickapoo Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3965 9567 3965 9573 3966 9594 3977 9593
      3980 9567
TIME...MOT...LOC 1659Z 267DEG 27KT 3972 9585

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:41 PM CDTAreal Flood AdvisoryTOPBrown, Nemaha2 hr
Aug 12, 1:53 PM CDTSpecial Weather StatementTOPJackson37 min
Aug 12, 2:14 PM CDTSevere Thunderstorm WarningTOPJackson11 min
Aug 12, 2:35 PM CDTAreal Flood AdvisoryTOPJackson, Nemaha, Pottawatomie70 min
Aug 12, 4:34 PM CDTSpecial Weather StatementTOPOttawa26 min
Aug 12, 4:41 PM CDTSevere Thunderstorm WarningTOPOttawa34 min
Aug 12, 4:50 PM CDTAreal Flood AdvisoryTOPOttawa3 hr
Aug 12, 5:02 PM CDTSpecial Weather StatementTOPDouglas28 min
Aug 12, 5:14 PM CDTSpecial Weather StatementTOPOttawa31 min
Aug 12, 5:44 PM CDTSpecial Weather StatementTOPOttawa31 min
Aug 12, 6:54 PM CDTSpecial Weather StatementTOPDouglas36 min
Aug 12, 6:59 PM CDTSevere Thunderstorm WarningTOPDouglas, Shawnee31 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.